Police see a spike in overdoses in Cheektowaga

CHEEKTOWAGA, N.Y. (WIVB)– Cheektowaga Police warn there may be a more potent batch of heroin being sold on the streets. Two men died of overdoses in two days over the weekend.

Over the last few months the number of people dying of opioid overdoses has decreased in Erie County.

“All of a sudden in the last week, or so, they’ve just skyrocketed,” said Cheektowaga Police Assistant Chief Jim Speyer.

Speyer said a 21 year old man died from a heroin overdose on Saturday. The man’s family tried unsuccessfully to save him using CPR.

The next day a 52 year old man died after snorting an opiate in powder form, according to police.

Several other overdose cases were also reported to police last week and over the weekend.

“It indicates there’s something going on out there and it may be that there’s a batch of high potency fentanyl mixed with heroin,” said Speyer. “We don’t know for sure.”

He told News 4 that 14 people have now died of a drug overdose in the town. Police are investigating whether there is a link between the two most recent overdose deaths.

“Two families just this past weekend are going through a terrible time in their lives, where somebody they love is lost to this drug, this potent drug,” he said. “It’s taking lives all the time, it’s sad.”

There have been 150 overdoses this year in Cheektowaga, according to Speyer. He said police used Narcan 94 times to save a life.

It’s been hard on first responders.

“We’ve had individuals overdose three times in one day,” he said.  “It’s discouraging.”

Erie County Commissioner of Health Dr. Gale Burstein said Narcan is helping.

In 2015, 256 people died of an overdose county-wide. The number of overdose deaths was expected to double in 2016 but so far about 230 people have died of an opioid overdose. The medical examiner is still waiting on toxicology results for about 90 individuals.

“We’ve been able to bring down our overdose related death numbers,” said Dr. Burstein. “The past couple months, up until a week ago, the number of suspected overdose deaths has decreased from 10 to 13 a week down to about five to seven a week.”

She said the entire county has seen a spike this week. Dr. Burstein said holiday stress could be a contributing factor.

WIVB.com provides commenting to allow for constructive discussion on the stories we cover. In order to comment here, you acknowledge you have read and agreed to our Terms of Service. Commenters who violate these terms, including use of vulgar language or racial slurs, will be banned. Please be respectful of the opinions of others. If you see an inappropriate comment, please flag it for our moderators to review. Note: Comments containing links are not allowed.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s